From July 18 through November 27, 1989, 12 anaphylactoid reactions (ARs) occurred in 10 patients at a hemodialysis center in Virginia. One patient required hospitalization; no patients died. ARs occurred within minutes of initiating dialysis and were characterized by peripheral numbness and tingling, laryngeal edema or angioedema, facial or generalized sensation of warmth, and/or nausea or vomiting. All 12 ARs occurred with dialyzers that had been reprocessed with an automated reprocessing system. A cohort study, including all patients undergoing dialysis sessions on the six days when an AR occurred, showed that the patients who experienced ARs were significantly more likely than patients who did not to be treated with angiotensin-converting enzyme (ACE) inhibitors (7/10 vs. 3/33; relative risk = 7.9; 95% confidence interval = 2.5 to 25.2) and to have been exposed to reused dialyzers rather than to new dialyzers (12/70 sessions vs. 0/31; P = 0.016). In those sessions using a reused dialyzer, the mean number of dialyzer uses in case-sessions was significantly higher than for noncase-sessions (10.3 vs. 6.2; P = 0.016). After reuse of dialyzers was discontinued at the center, no further ARs occurred, despite the continued administration of ACE inhibitors. This is the first report of an outbreak of ARs associated exclusively with reused dialyzers. We hypothesize that interactions between a dialyzer that has been repeatedly reprocessed and reused, blood, and additional factors, such as ACE inhibitors, increased the risk of developing ARs.
Pegues DA, Beck-Sague CM, Woollen SW, Greenspan B, Burns SM, Bland LA, Arduino MJ, Favero MS, Mackow RC, Jarvis WR
Kidney Int. 1992 Nov;42(5):1232-7